Psoriasis flare-ups and the change of morphology from nonpustular to pustular psoriasis following tapering and withdrawal of systemic corticosteroids have been reported. Despite these risks, systemic corticosteroids are still widely prescribed for patients with psoriasis, but the knowledge about psoriasis flare-ups and whether the physicians take precautions during these treatments is limited.
We conducted a questionnaire study among all dermatologists, gastroenterologists and rheumatologists in Denmark who work at a hospital or in a private practice to investigate the use, opinion and experience with oral, intramuscular and intra-articular corticosteroids in the treatment of patients with psoriasis.
We received answers from a total of 248 physicians. Compared with oral and intramuscular corticosteroids, intra-articular corticosteroids were the most reported treatment in patients with psoriasis and only used by the rheumatologists. It was mainly the dermatologists and rheumatologists who had observed psoriasis flare-ups following treatment with oral, intramuscular and intra-articular corticosteroids. Half of the dermatologists (50%) and a fourth of the rheumatologists (29%) had observed at least one psoriasis flare-up following treatment with oral corticosteroids. About 10% of both the dermatologists and the rheumatologists had observed at least one psoriasis flare-up following treatment with intramuscular and/or intra-articular corticosteroids. Overall, 44% of the respondents took precautions, when they treated a patient with psoriasis with oral, intramuscular and intra-articular corticosteroids.
The results from the questionnaire indicate that systemic corticosteroids for patients with psoriasis can cause flare-ups and should be used with care.

© 2020 S. Karger AG, Basel.

References

PubMed